Alert archive / Kentucky / Wind Advisories in 2024
Wind Advisory 7, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Dec 31, 2024, 3:32 AM EST for 31 counties in Kentucky. It took effect at Dec 31, 2024, 8:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2024, 3:32 AM EST (08:32 UTC)
- In effect from
- Dec 31, 2024, 8:00 AM EST
- Expired
- Dec 31, 2024, 2:06 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
All 31 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 31 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442 WWUS73 KJKL 310832 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 332 AM EST Tue Dec 31 2024 KYZ044-050>052-058>060-068-069-079-080-083-084-104-106-108-111- 311645- /O.NEW.KJKL.WI.Y.0007.241231T1300Z-250101T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Wolfe-Lee- Including the cities of Brodhead, McKee, Somerset, Owingsville, Flemingsburg, Mount Vernon, Clay City, Stanton, Camargo, Ravenna, Morehead, Stearns, Annville, West Liberty, Frenchburg, Jeffersonville, Mount Sterling, Campton, Monticello, London, Irvine, Sandy Hook, Whitley City, Burnside, and Beattyville 332 AM EST Tue Dec 31 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of east central, south central, and southeast Kentucky. * WHEN...From 8 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts are expected to occur between 10 AM and 3 PM EST. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ KYZ085>088-109-110-112>118-120-311645- /O.NEW.KJKL.WI.Y.0007.241231T1300Z-250101T0000Z/ Whitley-Knox-Bell-Harlan-Magoffin-Floyd-Breathitt-Knott-Owsley- Perry-Clay-Leslie-Letcher-Pike- Including the cities of Elkhorn City, Jenkins, Coal Run, Barbourville, Harlan, Corbin, Pippa Passes, Wheelwright, Whitesburg, Williamsburg, Hindman, Manchester, Hyden, Booneville, Pikeville, Prestonsburg, Salyersville, Middlesboro, Pineville, South Williamson, Cumberland, Jackson, and Hazard 332 AM EST Tue Dec 31 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...Southwest winds 10 to 15 mph with gusts 30 to 40 mph expected. Isolated gusts up to 45 mph are possible at higher elevations, especially above 2,000 feet. * WHERE...Portions of south central and southeast Kentucky. * WHEN...From 8 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest wind gusts are expected to occur between 10 AM and 3 PM EST. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ GEERTSON
3 follow-up statements
543 WWUS73 KJKL 311728 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1228 PM EST Tue Dec 31 2024 KYZ044-050>052-058>060-068-069-079-080-083-084-104-106-108-111- 010000- /O.CON.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Wolfe-Lee- Including the cities of Campton, Stanton, Burnside, Mount Vernon, Brodhead, Annville, Owingsville, Whitley City, Monticello, McKee, Ravenna, Clay City, Flemingsburg, Irvine, Sandy Hook, Somerset, West Liberty, Frenchburg, London, Camargo, Stearns, Beattyville, Jeffersonville, Mount Sterling, and Morehead 1228 PM EST Tue Dec 31 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West to Southwest winds 15 to 20 mph with gusts up to 40 mph. * WHERE...Portions of east central, south central, and southeast Kentucky. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ KYZ085>088-109-110-112>118-120-010000- /O.CON.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/ Whitley-Knox-Bell-Harlan-Magoffin-Floyd-Breathitt-Knott-Owsley- Perry-Clay-Leslie-Letcher-Pike- Including the cities of Wheelwright, Cumberland, Pineville, Prestonsburg, Middlesboro, Manchester, Hyden, South Williamson, Harlan, Corbin, Elkhorn City, Coal Run, Booneville, Hindman, Pikeville, Jenkins, Barbourville, Williamsburg, Hazard, Salyersville, Whitesburg, Jackson, and Pippa Passes 1228 PM EST Tue Dec 31 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West to Southwest winds 10 to 20 mph with gusts up to 40 mph. * WHERE...Portions of south central and southeast Kentucky. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CMC
503 WWUS73 KJKL 311808 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 108 PM EST Tue Dec 31 2024 KYZ044-050>052-058>060-068-069-079-080-083-084-104-106-108-111- 311915- /O.CAN.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Wolfe-Lee- Including the cities of Campton, Stanton, Burnside, Mount Vernon, Brodhead, Annville, Owingsville, Whitley City, Monticello, McKee, Ravenna, Clay City, Flemingsburg, Irvine, Sandy Hook, Somerset, West Liberty, Frenchburg, London, Camargo, Stearns, Beattyville, Jeffersonville, Mount Sterling, and Morehead 108 PM EST Tue Dec 31 2024 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ KYZ085>088-109-110-112>118-120-010000- /O.CON.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/ Whitley-Knox-Bell-Harlan-Magoffin-Floyd-Breathitt-Knott-Owsley- Perry-Clay-Leslie-Letcher-Pike- Including the cities of Wheelwright, Cumberland, Pineville, Prestonsburg, Middlesboro, Manchester, Hyden, South Williamson, Harlan, Corbin, Elkhorn City, Coal Run, Booneville, Hindman, Pikeville, Jenkins, Barbourville, Williamsburg, Hazard, Salyersville, Whitesburg, Jackson, and Pippa Passes 108 PM EST Tue Dec 31 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds 10 to 15 mph with gusts up to 40 mph. * WHERE...Portions of south central and southeast Kentucky. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CMC
323 WWUS73 KJKL 311906 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 206 PM EST Tue Dec 31 2024 KYZ085>088-109-110-112>118-120-312015- /O.CAN.KJKL.WI.Y.0007.000000T0000Z-250101T0000Z/ Whitley-Knox-Bell-Harlan-Magoffin-Floyd-Breathitt-Knott-Owsley- Perry-Clay-Leslie-Letcher-Pike- Including the cities of Wheelwright, Cumberland, Pineville, Prestonsburg, Middlesboro, Manchester, Hyden, South Williamson, Harlan, Corbin, Elkhorn City, Coal Run, Booneville, Hindman, Pikeville, Jenkins, Barbourville, Williamsburg, Hazard, Salyersville, Whitesburg, Jackson, and Pippa Passes 206 PM EST Tue Dec 31 2024 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ CMC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 31, 12:58 AM EST, 2 hours 34 minutes earlier. Its key messages:
- Well above normal temperatures will last through Tuesday, followed by a return to winter cold to start the new year.
- Quick-moving low pressure will bring another round of rainfall on Tuesday along with strong south to southwest winds gusting to between 25 and 35 mph at most locations.
- A dynamic storm system may bring a mix of wintery precipitation types to Eastern Kentucky next Sunday and Monday.
Area forecast discussion, Dec 31, 12:58 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1258 AM EST Tue Dec 31 2024 .KEY MESSAGES... - Well above normal temperatures will last through Tuesday, followed by a return to winter cold to start the new year. - Quick-moving low pressure will bring another round of rainfall on Tuesday along with strong south to southwest winds gusting to between 25 and 35 mph at most locations. - A dynamic storm system may bring a mix of wintery precipitation types to Eastern Kentucky next Sunday and Monday. && .UPDATE... Issued at 1031 PM EST MON DEC 30 2024 Temperatures have begun to rise over far western portion of the forecast area, while eastern valleys continue to cool and have again reached forecast lows of the previous update in some places. Made further adjustments for these trends, with rising temps in the west and mins a degree or two colder in eastern valleys. UPDATE Issued at 748 PM EST MON DEC 30 2024 With only partial coverage of mid-high level clouds, temperatures have fallen off quickly in most of the typically colder valley locations, already reaching near what had been forecast lows. As low level winds increase overnight, it will be tougher for valleys to remain decoupled from the flow. Clouds will also increase to some extent. The combination should result in valley temperatures starting to rebound eventually, with the main question being how quickly this happens. However, in light of current trends, it was necessary to lower forecast min temps for tonight in most valleys. && .SHORT TERM...(This evening through Tuesday night) Issued at 419 PM EST MON DEC 30 2024 The latest upper level map features zonal/broader cyclonic flow over the majority of the CONUS, with several notable traversing short wave troughs. The first one is exiting off to the northeast over the eastern Great Lakes region. Further upstream, a vorticity lobe is churning over the central/southern Plains, while yet another is moving towards the northern California coast. At the surface, modest high pressure is positioned over portions of the Ohio Valley through the southeastern CONUS. Low pressure is seen near the KS/MO/OK border, with a developing warm front branched eastward. Low clouds have broken up this afternoon over eastern Kentucky, as some short wave ridging has worked in, along with modest low level warm air advection. Temperatures have rebounded to the low to mid 50s at most locations. The models are in good agreement aloft through the short term. The central/southern Plains short wave trough will intensify as it swings east through the mid-Mississippi Valley and into the Ohio Valley tonight into Tuesday, before exiting over the New England/Mid-Atlantic region Tuesday night. This system's surface counterpart will follow a similar path, with an associated warm front and quickly following cold front pulling through eastern Kentucky through the first half of the day Tuesday. This will result in widespread shower activity across our area, along with gusty south to southwest winds. The showers will gradually diminish Tuesday night, with the southeastern Kentucky higher elevations likely seeing some flakes, as colder air moves in while enough moisture lingers in the column. Partly cloudy skies this evening should allow for a modest ridge/valley split, with some of the eastern valleys dipping to below 40 degrees, while most other locations stay up in the low to mid 40s. Thicker clouds will move in after midnight, with moderate 850 mb moisture transport escorting showers in from the west southwest during the pre-dawn hours. While a few rumbles of thunder can not be ruled out, model forecast soundings only reveal weak instability, so will forego the mention of thunder at this time. Stronger winds aloft will mix down on Tuesday, with gusts in the 25 to 35 mph range for most locations looking like a good bet. For the higher elevations in southeastern Kentucky, some 40 mph plus gusts will be possible. Temperatures will peak in the low to mid 50s, but given the quick cold frontal passage, these highs will likely be established earlier in the day. Lingering upper level support, along with low level west to west northwest flow, will continue the shower activity Tuesday night. As temperatures cool off overnight, some light snow will be possible for our southeastern higher elevation locations, with Black Mountain perhaps seeing around an inch into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 320 PM EST MON DEC 30 2024 Storm system that pushes across the Ohio Valley Tuesday will exit northeast Wednesday. Cold air advection will filter southward by Wednesday and we could see some mix of rain and snow. However, given the warm antecedent conditions this will have minimal impacts. The bigger news is this system does usher in a more seasonable air mass than we have grown accustom to of late, as high pressure is forecast to push east. Highs will remain in the upper 30s to lower 40s through Friday and overnight lows in the mid to upper 20s. Thursday night into Friday the guidance continues to show another clipper system passing across the Ohio Valley. This could bring in some very light snow accumulations mainly in the higher terrain nearer the Virginia border. The cold air reinforces with this clipper, with highs struggling to rise above freezing in most cases on Saturday. The ensemble systems are showing that there is around 80 to 90 percent chance of seeing afternoon highs below 32 degrees on Saturday. By the time we get to Sunday, we see another dynamic system take shape across the Plains, with the potential for a coupled jet streak structure pushing into the Ohio Valley by Sunday evening. While confidence is there for a strong storm system the exacts on timing and temperature profiles are a big question. However, some of the guidance shows this could be a messy setup with initial precipitation falling as snow before possibly changing to a mix of snow, rain and freezing rain. Then to all rain as warm nose pushes northward. Then possibly back to snow. Either way it remains too early to talk impacts given the variability in timing and temperature profiles, but this is a system that needs to be watched closely through the week. The longer range guidance continues to lean toward a cold January with CPC 8-14 Day Outlook showing a strong signal for below normal temperatures. This seems to be well supported by the teleconnections and will have to be monitored going into the first and second weeks of January. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 1258 AM EST TUE DEC 31 2024 VFR conditions prevailed at the start of the period and should last through most of the early morning. Before dawn, showers and lower ceilings with a warm front should begin to overspread the region from west-to-east, with most places being low-end VFR/high-end MVFR by 12Z. The last holdouts are expected to be in extreme eastern KY (including KSJS), where downslope flow will inhibit the lower clouds initially. An isolated thunderstorm is possible with the warm frontal passage between 11 and 16z but confidence in occurrence was too low to mention in the TAFs at this time. After a brief lull in the precipitation, a cold front will sweep across the area during the afternoon, reviving high shower chances and bringing in MVFR to IFR ceilings for the latter portions of the TAF period. Winds will continue to pick up and turn more southerly through the remainder of tonight. There will be a more notable increase just off the ground as dawn approaches, and low-level wind shear has been included in the TAFs. Low-level mixing will occur Wednesday morning with the passage of the warm front and gusts up to around 30 kts are forecast to develop and replace any low-level wind shear. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...JKL LONG TERM...DJ AVIATION...GEERTSON
Hazardous weather outlook, Dec 30, 3:22 PM EST, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 322 PM EST Mon Dec 30 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 322 PM EST Mon Dec 30 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. South to southwest wind gusts of 25 to 35 mph are expected at most locations on Tuesday, except above 2,000 feet where locally stronger wind gusts of 40 to 50 mph are possible. A mix of wintery precipitation is possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JKL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 8:22 AM EST | Special Weather Statement | JKL | Jackson | 23 min |
| Dec 31, 8:39 AM EST | Special Weather Statement | JKL | Estill, Powell | 36 min |
| Dec 31, 8:46 AM EST | Special Weather Statement | JKL | Laurel | 29 min |
| Dec 31, 9:00 AM EST | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 45 min |
| Dec 31, 9:05 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Laurel, Owsley | 40 min |
| Dec 31, 9:36 AM EST | Special Weather Statement | JKL | Morgan | 24 min |
| Dec 31, 9:41 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Owsley, Perry | 34 min |
| Dec 31, 9:55 AM EST | Special Weather Statement | JKL | Morgan | 35 min |
| Dec 31, 10:39 AM EST | Special Weather Statement | JKL | Bath, Estill, Jackson, Lee, Menifee, Montgomery and 3 more | 36 min |
| Dec 31, 10:44 AM EST | Special Weather Statement | JKL | Laurel, Pulaski, Rockcastle, Wayne | 46 min |
| Dec 31, 10:54 AM EST | Special Weather Statement | JKL | Martin | 36 min |
| Dec 31, 11:12 AM EST | Special Weather Statement | JKL | Bath, Breathitt, Elliott, Jackson, Lee, Menifee and 4 more | 33 min |
| Dec 31, 11:29 AM EST | Special Weather Statement | JKL | Breathitt, Clay, Laurel, McCreary, Owsley, Whitley | 31 min |
| Dec 31, 11:36 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Morgan, Owsley, Wolfe | 25 min |
| Dec 31, 11:44 AM EST | Special Weather Statement | JKL | Breathitt, Elliott, Magoffin, Morgan, Owsley, Wolfe | 46 min |
| Dec 31, 12:28 PM EST | Special Weather Statement | JKL | Floyd, Johnson, Martin | 47 min |
Nearby
Wind Advisories in Kentucky, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.